Colorado, 2014Flash Flooding in Colorado, July 29, 2014
July 29, 2014 · NWS GJT · 6 events in 6 counties and zones
A very active monsoon thunderstorm outbreak caused several flash floods and debris flows across western Colorado where there were numerous reports of rainfall rates in excess of one inch per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very active monsoon thunderstorm outbreak caused several flash floods and debris flows across western Colorado where there were numerous reports of rainfall rates in excess of one inch per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 3:43 PM MST, 52 minutes earlier.
Area forecast discussion, Jul 29, 3:43 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MDT TUE JUL 29 2014
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 226 PM MDT TUE JUL 29 2014
THE POTENTIAL FOR SIGNIFICANT RAIN AND FLOODING WILL CONTINUE
THROUGH THIS EVENING FOR MOST OF WESTERN CO AND EASTERN UT. ONLY
THE LOWER ELEVATIONS OF FAR SE UT AND SW CO ARE REMOVED FROM THE
THREAT. A SHORTWAVE TROUGH OVER SOUTHEAST NV AND WESTERN UT WILL
GRADUALLY ROTATE EAST AND NORTH OVER THE NEXT 24 HOURS. PVA AHEAD
OF A VORT CENTER LIFTING NE AHEAD OF THIS TROUGH WILL CONTINUE
PRODUCING SLOW-MOVING LIGHT RAIN SHOWERS AND ISOLATED EMBEDDED
THUNDERSTORMS OVER THE CO CENTRAL AND NW MOUNTAINS THROUGH EARLY
THIS EVENING. IT APPEARS THE BEST DYNAMIC SUPPORT FOR CONVECTION
WITH HEAVY RAIN WILL RIDE JUST NORTH AND EAST OF THE FORECAST AREA
TONIGHT WITH MOST OF THE STORMS BECOMING OVERNIGHT STEADY RAINERS.
IN THE CLEARING SKIES UNDER THE DRY SLOT AHEAD OF THE NV/UT
TROUGH...THE 1100+ JOULES OF CAPE IS BEGINNING TO BE REALIZED AS
FAIRLY STRONG CONVECTION KEEPS DEVELOPING OVER THE LA SAL AND
ABAJO MTS WITH SECOND AND THIRD GENERATION STORMS MOVING OUT OF
THE HILLS AND OVER THE PARADOX VALLEY. THESE STORMS ARE BEING
SUSTAINED BY BETTER WIND SHEAR ALOFT ALLOWING MULTICELL STORMS TO
GENERATE. THESE OUGHT TO DIMINISH AFTER ABOUT 03Z.
TOMORROW WILL BE NO WALK IN THE PARK...THERE SHOULD BE LESS
FORCING THAN TODAY. THE MAIN DYNAMIC SUPPORT TRAVELS NORTH OF THE
FORECAST AREA AND DROP DOWN THE FRONT RANGE. WILL EXPECT PLENTY
OF MOISTURE TO REMAIN IN PLACE...BUT CONVECTION SHOULD NOT BE AS
STRONG NOR AS WIDESPREAD.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 226 PM MDT TUE JUL 29 2014
DISTURBANCES ROTATING AROUND THE BROAD WRN RIDGE WILL DICTATE
MOISTURE SURGES THROUGH THE LONG TERM PERIOD. THE FORECAST AREA
WILL BE IN BETWEEN SHORT WAVES ON THURSDAY FOR A RELATIVELY DRY
DAY OVER ERN UTAH...BUT TERRAIN DRIVEN STORMS WILL STILL OCCUR
OVER WRN COLORADO. THE NEXT DISTURBANCE CROSSES THE REGION ON
FRIDAY FOR INCREASED ACTIVITY. THE GFS AND ECMWF AGREE THAT A
SIGNIFICANT MOISTURE SURGE WILL OCCUR ON SUNDAY AFTERNOON/EVE TIME
FRAME AND BEARS WATCHING AS LOCAL HEAVY SHOWERS WOULD OCCUR IF
THIS VERIFIED. THIS IS SEVERAL DAYS AWAY AND WE WILL SEE IF MODELS
MAINTAIN CONTINUITY ON THIS FEATURE...BUT POP GRIDS ARE ABOVE
CLIMO.
MONDAY AND TUESDAY...INCREASING UNCERTAINTY AS THE GFS AND ECMWF
DIVERGES IN A SIGNIFICANT MANNER. THE EURO MODEL KEEPS A TROUGH
ACROSS THE REGION...WHILE THE GFS MOVES IT DOWNSTREAM. IF THE
FORMER OCCURS...THEN THE FIRST PART OF NEXT WEEK STAYS WET. THE
GFS OFFERS THE "NOT SO WET" SOLUTION. ONE THING IS CERTAIN...THE
DESERT SOUTHWEST MONSOON IS NOT GOING ANYWHERE ANYTIME SOON.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 443 PM MDT TUE JUL 29 2014
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT ALL
TAF SITES THROUGH THIS EVENING...WITH ABOUT A 20% CHANCE OF MVFR
VSBYS UNDER HEAVIER SHOWERS AT KMTJ...KRIL...KEGE...KASE AND KTEX.
MOUNTAINS AND HIGH MOUNTAIN PASSES WILL ALSO BE OBSCURED AT TIMES
IN HEAVIER SHOWERS. SLOWLY DIMINISHING RAIN SHOWERS WILL CONTINUE
OVERNIGHT. ON WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AGAIN AFTER 18Z...THOUGH NOT AS STRONG
AS TODAY.
&&
.HYDROLOGY...
ISSUED AT 226 PM MDT TUE JUL 29 2014
HIGH PRECIPITABLE WATER CONTENT AND A SIGNIFICANT DISTURBANCE
WITHIN THE MONSOON FLOW WILL CONTINUE THE POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING THROUGH THIS EVENING OVER CENTRAL AND NW AND
CENTRAL CO AND NE UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ001>014-
017>020-022-023.
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ023>025-027-
028.
&&
SHORT TERM...CC
LONG TERM...PF
AVIATION...CC
HYDROLOGY...CCHazardous weather outlook, Jul 29, 4:57 AM MST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
557 AM MDT TUE JUL 29 2014
COZ001>014-017>023-UTZ022>025-027>029-301200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
557 AM MDT TUE JUL 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS OVER WEST-CENTRAL COLORADO WILL INCREASE IN
COVERAGE AND INTENSITY FROM LATE MORNING THROUGH THE AFTERNOON. AS
TEMPERATURES WARM THUNDERSTORMS WILL DEVELOP AND MOST WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.
DANGEROUS LIGHTNING AND OUTFLOW WINDS FROM 30 TO 40 MPH WILL
ACCOMPANY THESE STORMS. LOCALIZED MUD...DEBRIS FLOWS...OR FALLING
ROCKS WILL BE POSSIBLE IN THOSE AREAS PRONE TO SUCH OCCURRENCES
...LIKE STEEP TERRAIN. SHOWERS AND THUNDERSTORMS WILL PERSIST
OVERNIGHT...MAINLY ACROSS THE NORTH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY-SATURDAY...SHOWERS AND THUNDERSTORMS WILL REMAIN QUITE
ACTIVE THROUGH WEDNESDAY AFTERNOON...WITH LOCALLY HEAVY RAIN
POSSIBLE. A SLOW DRYING TREND WILL BEGIN WEDNESDAY NIGHT.
THEREFORE...AFTER A LULL WEDNESDAY NIGHT AND EARLY THURSDAY THE
SHOWERS AND THUNDERSTORMS THAT DEVELOP EACH AFTERNOON AND EVENING
WILL STAY MAINLY OVER HIGHER TERRAIN.
SUNDAY-MONDAY...THERE IS THE POTENTIAL FOR ANOTHER MONSOONAL SURGE
LATE THIS WEEKEND AND EARLY NEXT WEEK. AS A RESULT...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH CELLS PRODUCING
HEAVY RAIN MORE PREVALENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
EH/NL
In the hours before
Local storm report, Jul 29, 12:22 PM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
122 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 WSW DURANGO 37.25N 107.95W
07/29/2014 M0.98 INCH LA PLATA CO COCORAHS
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1401327
MALEKSALocal storm report, Jul 29, 12:23 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
123 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 6 W ASPEN 39.19N 106.94W
07/29/2014 M0.96 INCH PITKIN CO COCORAHS
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1401328
MALEKSALocal storm report, Jul 29, 1:07 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 SW MONTICELLO 37.86N 109.35W
07/29/2014 E0.50 INCH SAN JUAN UT TRAINED SPOTTER
0.25 TO 0.5 INCH DIAMETER HAIL AND HEAVY RAIN.
&&
EVENT NUMBER GJT1401329
MALEKSALocal storm report, Jul 29, 2:43 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 9 NE CANYONLANDS NP 38.48N 109.74W
07/29/2014 E0.50 INCH SAN JUAN UT PARK/FOREST SRVC
PEA TO DIME SIZE HAIL AND VERY HEAVY RAIN AT DEAD HORSE
POINT STATE PARK
&&
EVENT NUMBER GJT1401330
MALEKSASpecial weather statement, Jul 29, 3:32 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 PM MDT TUE JUL 29 2014
COZ001-UTZ024-025-292315-
LOWER YAMPA RIVER BASIN CO-TAVAPUTS PLATEAU UT-
EASTERN UINTA BASIN UT-
432 PM MDT TUE JUL 29 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO BLANCO AND EAST
CENTRAL UINTAH COUNTIES UNTIL 515 PM MDT...
AT 432 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES SOUTHWEST OF DINOSAUR...OR 31 MILES SOUTHEAST OF FORT
DUCHESNE...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL RIO
BLANCO AND EAST CENTRAL UINTAH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3987 10952 4008 10952 4018 10902 3992 10896
TIME...MOT...LOC 2232Z 260DEG 18KT 4000 10940
TGR
Local storm report, Jul 29, 4:21 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FLOOD ARCHES NP 38.62N 109.62W
07/29/2014 GRAND UT LAW ENFORCEMENT
FLOODING REPORTED OVER PORTIONS OF GRAND COUNTY
INCLUDING ARCHES NATIONAL PARK WITH WATER RUNNING FROM
RECENT HEAVY RAINS.
&&
EVENT NUMBER GJT1401331
MALEKSAFlash Flood, Eagle
- When
- July 29, 4:35 PM MST to 7:30 PM MST
- Where
- Eagle County, 0.38 mi NE of Wolcott to 0.87 mi NNW of Wolcott
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.703, -106.674
Interstate 70 was closed in both directions due to debris that was deposited on the roadway from flash flood waters.
Flash Flood, Moffat
- When
- July 29, 5:20 PM MST to 9:00 PM MST
- Where
- Moffat County, 18 mi NW of Maybell to 7.12 mi SSE of Sparks
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.704, -108.323
Highway 318 was closed for several hours due to a large amount of debris that was deposited on the roadway from flash flood waters.
Flash Flood, Rio Blanco
- When
- July 29, 5:53 PM MST to 9:00 PM MST
- Where
- Rio Blanco County, 25 mi W of Meeker to 20.01 mi W of Meeker
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.030, -108.392
Up to six inches of fast moving water ran across Highway 64 west of Meeker.
Flash Flood, Mesa
- When
- July 29, 6:45 PM MST to 10:00 PM MST
- Where
- Mesa County, 12.07 mi WSW of Bridgeport to 12.43 mi S of Whitewater
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.773, -108.586
Several areas of flash flooding occurred along and over Highway 141 southwest of Whitewater which prompted the closing of the highway for several hours.
Flash Flood, Delta
- When
- July 29, 6:57 PM MST to 10:00 PM MST
- Where
- Delta County, Hotchkiss to 7 mi NNE of Hotchkiss
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.800, -107.720
Thunderstorms brought an area of heavy rainfall from Hotchkiss to areas north of Cedaredge. Flash flooding impacted portions of Hotchkiss and closed a portion of Highway 65 north of Cedaredge which deposited a large amount of debris onto the road.
Flash Flood, Garfield
- When
- July 29, 7:00 PM MST to 11:00 PM MST
- Where
- Garfield County, 8.22 mi WSW of Douglas Pass to 2.96 mi SW of Douglas Pass
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.569, -108.949
Thunderstorms with very heavy rainfall moved slowly over the Tavaputs Plateau near Baxter Pass. Flood waters made many areas of Colorado Road 202 impassable, especially where branches of West Salt Creek traverse the roadway. A bridge embankment was damaged from the flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Guam, July 29 to 31, 2014$1.0 million · 1 event
- Flash Flooding and Heavy Rain in Colorado, July 29, 2014$125,000 · 4 events
- Flash Flooding in Utah, July 29 to 31, 2014$60,000 · 6 events
- Wildfire in Georgia, July 29, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 201454 kt wind · 7 events
- Flash Flooding in Colorado, July 29 to 30, 20146 events
- Flash Flooding in Wyoming, July 29, 20144 events
- Flash Flooding in New Mexico, July 29, 2014$2,000 · 3 events
- Waterspouts in Gulf of Mexico, July 29, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 29, 20142 events
- Flash Flooding in Utah, July 29 to 30, 20142 events
- Heavy Rain in New Mexico, July 29, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545294, 545286, 545289, 545300, 545308, 545417.